Alert archive / Iowa / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 245, NWS Des Moines, IA

October 4, 2013Cerro Gordo County, Worth County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Oct 4, 2013, 6:01 PM CDT for Cerro Gordo County, Worth County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2013, 6:01 PM CDT (23:01 UTC)
Expired
Oct 4, 2013, 6:45 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Cerro Gordo County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 171 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2013-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2013-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
552 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 3:41 PM CDT, 2 hours 20 minutes earlier.

Area forecast discussion, Oct 4, 3:41 PM CDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
341 PM CDT FRI OCT 4 2013

.SHORT TERM.../TONIGHT/...
ISSUED AT 330 PM CDT FRI OCT 4 2013

FORECAST CONCERN REMAINS SEVERE THUNDERSTORM CHANCES THROUGH THE
OVERNIGHT HOURS. SUBJECTIVE SURFACE ANALYSIS INDICATES SURFACE LOW
PRESSURE LOCATED IN CENTRAL NEBRASKA WITH COLD FRONT ACROSS CENTRAL
KANSAS AND WARM FRONT INTO NORTHERN IOWA. ADDITIONAL...WEAK BOUNDARY
ACROSS SOUTHERN IOWA FROM PREVIOUS NIGHTS CONVECTION. ANTICIPATE
SYSTEM DEVELOPMENT TO FOLLOW CLOSELY WITH HIGH RES MODEL
SOLUTIONS...WITH DEVELOPMENT IN EASTERN NEBRASKA ALONG CONVERGENCE
ZONE NEAR 00Z...BEFORE PUSHING QUICKLY EASTWARD INTO IOWA. STORM
MOTION VECTORS AROUND 40KTS INDICATE A VERY QUICK PUSH
EASTWARD...WITH A LIMITED WINDOW FOR STORMS EARLY IN THE PERIOD.
SEVERE THUNDERSTORMS REMAIN POSSIBLE WITH CAPE VALUES 2000-3000
J/KG...DECREASING TO AROUND 1000 J/KG OVERNIGHT. IN
ADDITION...PLENTY OF SHEAR FOR STORMS...ESPECIALLY NEAR SURFACE LOW.
HOWEVER...LOW LEVEL SHEAR DECREASES AFTER 00Z...WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS LATER IN PERIOD. PWAT VALUES REMAIN
HIGH...THOUGH GIVEN QUICK STORM MOTIONS...ONLY EXPECT TO SEE LOCALLY
HEAVY RAIN WITH STORMS.

.LONG TERM.../SATURDAY THROUGH FRIDAY/...
ISSUED AT 330 PM CDT FRI OCT 4 2013

ANY SIGNIFICANT WEATHER WILL HAVE ENDED BY THE BEGINNING OF THE
PERIOD...BUT STILL SOME SENSIBLE WEATHER TO DEAL WITH OVER THE
WEEKEND.  LOBE OF MAINLY MID LEVEL FORCING WILL EXTEND FROM THE SRN
PLAINS THROUGH IA AND MN SAT.  THIS WILL BE MAINLY ABOVE 3KM AND
MOISTURE STARVED SO DO NOT SEE MUCH IN THE WAY OF PRECIP DURING THE
DAY OUTSIDE OF SOMETHING LINGERING EAST.  COULD BE SOME RUMBLES OF
THUNDER DUE TO WEAKER ELEVATED INSTABILITY...BUT NOTHING SEVERE AS
FRONTAL BOUNDARY WILL HAVE PUSHED MLCAPE AXIS EAST OUT OF FORECAST
AREA.  EXPECT ONLY MINOR REBOUND SAT WITH HIGHS DOWN INTO THE M50S
TO M60S.

UPPER SYSTEM IS EXPECTED TO SAG NW-SE ACROSS IA SAT NIGHT THROUGH
SUN EVENING HOWEVER WITH INCREASED MOISTURE BUT ONLY NEUTRAL TO AT
TIMES MODERATE FORCING. HAVE INCREASED POPS SOMEWHAT FOR A HIGHER
POP BUT STILL LOW QPF ENVIRONMENT.  TEMPS WILL BE COOL AND WELL
BELOW NORMAL...ONLY REACHING THE LOW TO MID 50S. THIS WOULD NOT BE TOO
FAR ABOVE NORMAL LOWS AND EASILY THE COOLEST TEMPERATURES OF THE
FALL THUS FAR.

TRANQUIL WEATHER AND MODERATING TEMPERATURES ARE THEN ANTICIPATED
THROUGH MUCH OF THE FORECAST INTO NEXT WEEK.  THE UPPER LEVEL RIDGE
WILL PASS THROUGH THE MO RIVER VALLEY FOLLOWED BY ANOTHER WRN CONUS
TROUGH BEING ESTABLISHED.  IA WILL BE IN RELATIVELY DRY SW UPPER FLOW
HOWEVER WITH A RETURN TO MILD TEMPERATURES.  THE NEXT CHANCE OF
PRECIP WILL HOLD OFF UNTIL FRI...AND THAT WOULD ONLY BE WESTERN
PORTIONS IF THE FASTER GFS VERIFIES. ONLY SLIGHT CHANCES FOR NOW.

&&

.AVIATION...04/18Z
ISSUED AT 1230 PM CDT FRI OCT 4 2013

CEILINGS HAVE LIFTED ACROSS SITES...WITH VFR CONDITIONS PREVAILING.
AREAS OF SHOWERS WILL CONTINUE TO AFFECT SOUTHERN
SITES...KDSM/KALO/KOTM THROUGH 00Z. THUNDERSTORMS WILL DEVELOP
ACROSS THE WEST PUSHING EASTWARD AROUND 00Z. TSRA MAY AFFECT
SITES...WITH IFR CONDITIONS AT TIMES. SYSTEM WILL PUSH QUICKLY
EAST...WITH ONLY SMALL WINDOW TO AFFECT SITES...HOWEVER LINGERING
LOW CEILINGS AND VISIBILITIES MAY AFFECT SITES...WITH IFR OR LIFR
CONDITIONS POSSIBLE...MOSTLY LIFTING BY 12Z. WINDS WILL SHIFT TO
THE WEST/SOUTHWEST BEHIND SYSTEM.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE. &&

SHORT TERM...AWB
LONG TERM...SMALL
AVIATION...AWB
Hazardous weather outlook, Oct 4, 12:09 PM CDT, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1209 PM CDT FRI OCT 4 2013

IAZ015-023-024-033>036-044>048-057>061-070>074-081>084-092>095-
051100-
PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-MARION-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
1209 PM CDT FRI OCT 4 2013

...TORNADOES POSSIBLE BY LATE AFTERNOON AND EARLY THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
WESTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE WEATHER LATE THIS AFTERNOON THROUGH
THE EVENING. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
WITH QUARTER SIZED HAIL AND 60 MPH WINDS POSSIBLE. MORE SIGNIFICANT
SEVERE STORMS ARE THEN POSSIBLE LATER TODAY DURING THE MODERATE
RISK TIME FRAME. VERY LARGE HAIL...GOLF BALL SIZED OR LARGER...70
MPH WINDS AND TORNADOES ARE ALL POSSIBLE. A STRONG TORNADO MAY
OCCUR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON AND INTO THE
EVENING HOURS.

IAZ004>007-016-017-025>028-037>039-049-050-062-075-085-086-096-097-
051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-
BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-POWESHIEK-
MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
1209 PM CDT FRI OCT 4 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
EASTERN IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH MID AFTERNOON
TODAY WITH QUARTER SIZED HAIL AND 60 MPH WINDS. A GREATER RISK FOR
SEVERE WEATHER IS EXPECTED AFTER 5 PM THROUGH MIDNIGHT AS A LINE
OF STORMS DEVELOPS OVER WESTERN IOWA AND RACES EAST THROUGH THE
EVENING. HALF DOLLAR SIZED HAIL...65 MPH WINDS AND AN ISOLATED
TORNADO OR TWO MAY OCCUR WITH THIS ACTIVITY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW THUNDERSTORMS ARE POSSIBLE OVER EASTERN IOWA SATURDAY
MORNING...BUT SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE THIS AFTERNOON...BUT LIKELY
FOR A PERIOD THIS EVENING.

SMALL

In the hours before

Special weather statement, Oct 4, 12:49 PM CDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1249 PM CDT FRI OCT 4 2013

IAZ071-041815-
ADAIR-
1249 PM CDT FRI OCT 4 2013

...SPECIAL WEATHER STATEMENT...

AT 1245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL ADAIR COUNTY...MOVING
NORTHEAST AT 45 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...ARE
POSSIBLE WITH THIS STORM. EXPECT THE STORM TO MOVE THROUGH
GREENFIELD AROUND 1 PM.

LOCATIONS IMPACTED INCLUDE...
  GREENFIELD...         ADAIR...              STUART...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

JUNGBLUTH
Local storm report, Oct 4, 2:38 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
238 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0234 PM     HAIL             3 S WOODWARD            41.81N 93.91W
10/04/2013  E0.75 INCH       DALLAS             IA   AMATEUR RADIO

0234 PM     HAIL             3 S WOODWARD            41.81N 93.91W
10/04/2013  E0.75 INCH       DALLAS             IA   AMATEUR RADIO

            REPORTED AT INTERSECTION OF IA 141 AND CO HWY R22.

&&

ZOGG
Local storm report, Oct 4, 4:30 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT FRI OCT 04 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HEAVY RAIN       1 NE GRINNELL           41.75N 92.71W
10/04/2013  M1.20 INCH       POWESHIEK          IA   TRAINED SPOTTER

            DAILY TOTAL FOR THE DAY THUS FAR.

&&

ZOGG
Local storm report, Oct 4, 4:33 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
433 PM CDT FRI OCT 4 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HEAVY RAIN       1 NE GRINNELL           41.75N 92.71W
10/04/2013  M1.20 INCH       POWESHIEK          IA   TRAINED SPOTTER

            DAILY TOTAL FOR THE DAY THUS FAR.

0234 PM     HAIL             3 S WOODWARD            41.81N 93.91W
10/04/2013  E0.75 INCH       DALLAS             IA   AMATEUR RADIO

            REPORTED AT INTERSECTION OF IA 141 AND CO
            HWY R22.

0847 AM     HAIL             4 SE BROOKLYN           41.70N 92.39W
10/04/2013  M1.00 INCH       POWESHIEK          IA   EMERGENCY MNGR

            REPORTED ON I80 MILE MARKER 200.

0730 AM     TSTM WND GST     SW MONROE               41.52N 93.10W
10/04/2013  E70 MPH          JASPER             IA   TRAINED SPOTTER

0730 AM     TSTM WND DMG     MONROE                  41.52N 93.10W
10/04/2013                   JASPER             IA   TRAINED SPOTTER

            6-7 INCH BRANCHES DOWN FROM 60 MPH WIND
            GUST. SEVERAL SMALLER BRANCHES DOWN ALSO.

0730 AM     TSTM WND DMG     DALLAS CENTER           41.68N 93.98W
10/04/2013                   DALLAS             IA   AMATEUR RADIO

            POWER LINE BLOWN OFF INSULATORS AND STARTED
            A FIRE. TIME ESTIMATED FROM RADAR.

0725 AM     TSTM WND DMG     W MONROE                41.52N 93.10W
10/04/2013                   JASPER             IA   LAW ENFORCEMENT

            LARGE TREE DOWN HIGHWAY F90

0300 AM     HAIL             2 ESE HUXLEY            41.88N 93.57W
10/04/2013  E0.88 INCH       STORY              IA   TRAINED SPOTTER

0220 AM     HAIL             DALLAS CENTER           41.68N 93.98W
10/04/2013  E0.75 INCH       DALLAS             IA   PUBLIC

            50 MPH WIND GUSTS TOO. REPORT VIA SOCIAL
            MEDIA.

0135 AM     TSTM WND DMG     GUTHRIE CENTER          41.68N 94.50W
10/04/2013                   GUTHRIE            IA   EMERGENCY MNGR

            NUMEROUS TREE BRANCHES DOWN UP TO 4 INCHES
            IN DIAMETER. A PORTION OF THE TOWN IS
            WITHOUT POWER.

&&

IRIS SYSTEM
Special weather statement, Oct 4, 5:16 PM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
516 PM CDT FRI OCT 4 2013

IAZ005>007-016-017-024>026-036-042315-
CERRO
GORDO-FRANKLIN-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-WINNEBAGO-WORTH-
WRIGHT-
516 PM CDT FRI OCT 4 2013

...STRONG THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND HAIL...

AT 512 PM CDT...ALONG A LINE EXTENDING FROM 49 MILES WEST OF MASON
CITY TO 48 MILES SOUTHWEST OF MASON CITY...MOVING NORTH AT 40 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 30 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  GALT...               DOWS...               LAKE CORNELIA...
  ROWAN...              CORWITH...            WESLEY...
  KANAWHA...            COULTER...            BELMOND...
  LATIMER...            ALEXANDER...          TITONKA...
  GOODELL...            BRITT...              WODEN...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 1:34 AM CDTSevere Thunderstorm WarningDMXAdair, Dallas, Guthrie, Madison41 min
Oct 4, 1:56 AM CDTSevere Thunderstorm WarningDMXFranklin, Hamilton, Hardin, Wright34 min
Oct 4, 2:08 AM CDTSevere Thunderstorm WarningDMXBoone, Dallas, Madison, Polk, Story, Warren67 min
Oct 4, 2:56 AM CDTSevere Thunderstorm WarningDMXJasper, Polk34 min
Oct 4, 3:07 AM CDTSevere Thunderstorm WarningDMXMarshall, Story38 min
Oct 4, 3:27 AM CDTSevere Thunderstorm WarningDMXJasper, Marshall, Poweshiek, Tama48 min
Oct 4, 7:10 AM CDTSevere Thunderstorm WarningDMXJasper, Polk50 min
Oct 4, 7:54 AM CDTSevere Thunderstorm WarningDMXJasper, Marion, Polk, Warren36 min
Oct 4, 7:57 AM CDTSevere Thunderstorm WarningDMXJasper, Poweshiek48 min
Oct 4, 1:53 PM CDTSevere Thunderstorm WarningDMXDallas37 min
Oct 4, 2:23 PM CDTSevere Thunderstorm WarningDMXBoone, Polk, Story67 min
Oct 4, 6:35 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth40 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.